Millions of American teenagers have benefited from psychiatric medications to treat their depression without fully understanding the significant effects that drugs like Prozac and Zoloft have on their still-developing sexual functioning and libido.
Psychiatrists and other experts have known for years that antidepressants reduce sexual desire in adults who take them for a variety of mental health problems. Anecdotal reports of users facing decreased libido date back to the mid-90s, shortly after the first generation of medications were released.
Compared to the large body of research on the long-term effects of antidepressant use on sexuality and a variety of other health factors in adults, little has been devoted to studying the influence of the medication on an adolescent’s brain development in areas relevant to sexual function and attitudes. about sex.
An estimated 89 million Americans ages 12 and older take psychiatric medications for depression, and while it’s difficult to pinpoint the exact number of teens taking those medications specifically, the Centers for Disease Control and Prevention puts it at 3.4 percent – There is no denying the burden of a worsening youth mental health crisis.
Nearly a third of all U.S. high school students report poor mental health. It comes as some of the country’s leaders say the country is going through a youth crisis. Women suffered the most: 40 percent reported poor mental health that year.
The CDC found that one in 10 U.S. high school students attempted suicide in 2021, up from 8.9 percent the year before. Women were hardest hit: 13.3 percent attempted suicide that year.
About a third of high school students in the U.S. report consistently poor mental health, while one in ten have attempted suicide, up from about one in eight in 2019.
Medications prescribed to help teenagers can save lives, but at the same time, they can cause long-term and possibly irreversible changes in a teenager’s developing brain that reduce their sexual function in adulthood.
Dr. Debby Herbenick, a professor at the Indiana University School of Public Health in Bloomington and author of a book on parenting and teen sexuality, told Salon: “Medicines work differently in teen bodies and we need More research is needed to understand adolescents’ experiences with antidepressants, including any impact on their sexual desire (libido), orgasm, erections, ejaculation, or genital sensations (these are the types of changes seen in adults).
“There is some research, for example, showing that higher doses of SSRIs have been associated with anorgasmia among adolescents.”
Zoloft and its generic equivalent sertraline are one of the most commonly prescribed SSRI medications in the US.
If a young person’s sexual drive and functioning are affected in any way during adolescence, they may find it more difficult to engage in their first sexual relationships and explore their sexual preferences.
They could also miss critical windows for brain development in regions that govern sexual health and libido.
The most commonly prescribed type of antidepressant drug is a selective serotonin reuptake inhibitor (SSRI), which raises levels of the neurotransmitter serotonin in the brain to better regulate a person’s mood and emotions.
Serotonin helps transport a message from one neuron to another and is normally reabsorbed in the space between nerve cells called the synapse after the message is successfully transmitted.
In the brain of a person with depression, serotonin levels are poorly regulated and feel-good chemicals are reabsorbed too quickly, leaving none to serve as chemical messengers between nerve cells.
However, an SSRI blocks that reuptake, leaving higher levels of serotonin neurotransmitters in the synapse for a longer period of time, improving communication between nerve cells, which regulates mood.
Researchers are still working to pin down what exactly links serotonin and SSRIs to sexual dysfunction, and the true burden of the negative side effect is not fully understood because self-reported feelings of decreased libido differ widely depending on whether a doctor addresses the topic or if the patient has to do it.
A review of the side effects of this class of medication found that only two to seven percent of patients spontaneously reported the sexual side effects of SSRIs to their healthcare provider, but when people were given a questionnaire about dysfunction To complete, the incidence of sexual dysfunction exploded to 55 percent.
The odds of a doctor asking the teen first seem low, as psychiatrists at Columbia University reported on the case of a teen who was taking an SSRI for his severe anxiety and for a while it worked. But his therapist noticed that the boy had become less willing to talk in his sessions.
Only in a later session did the boy admit that he did not want to take the medication anymore because his sexual feelings had dissipated and “he was worried about whether he would ever have sex.”
The boy was able to find a way to proceed with his doctors, but the researchers behind the case report point out that the burden of mentioning a common side effect should not have fallen on the patient.
They said: “The fact that the patient had to offer this information of his own volition makes it likely that others, who might feel less comfortable discussing sexual topics, will discontinue the medication without addressing this issue with their doctors.”
One possible explanation for the drug’s effects on sexual desire is that as serotonin levels increase, dampen another neurotransmitter key to sexual function, dopamine.
Dopamine is the excitable neurochemical that drives desire and wanting. It is the basis of sexual arousal and the pleasurable moments that lead to orgasm. Serotonin, particularly in high doses, can blunt the excitable effects of dopamine, resulting in lower sexual desire.
Before and after the first SSRIs hit the market in the 1990s, large studies were conducted with data reflecting the perspectives of patients across the country.
However, studies conducted in several states have often overlooked sexual side effects and symptoms, especially in the context of young patients. Could this be explained by the fact that teenagers taking these medications do not experience the same negative sexual effects as adults? Psychiatrists say no.
Experts have known for at least two decades that teenagers who take antidepressants experience the same decreased libido and erectile dysfunction as adults.
In 2004, Dr. Alexander Scharko, a child psychiatrist then working at the Johns Hopkins University School of Medicine, highlighted serious flaws in monitoring for medication side effects in adults versus children.
Dr. Scharko reviewed all 21 clinical reviews available at the time that looked at adolescents and SSRIs and seven unique sets of treatment guidelines.
About a third of those reviews mentioned sexual dysfunction, such as decreased sexual desire. However, according to Dr. Scharko, not much is being done to determine the number of young people facing this problem.
He said: “If it is accepted that SSRI-induced adverse effects generally occur in adolescents at approximately the same rate as in adults, then it is biologically plausible that the rate of SSRI-induced sexual dysfunction would also be similar.”
«It is possible that the decrease in adolescent libido secondary to SSRI use is perceived as a benefit by parents and doctors and is not mentioned. The actual reasons are unclear, but a simple explanation is that researchers and doctors do not ask adolescents about sex and sexual functioning.’
Eleven years later, psychiatrists at Columbia University in New York said little had changed since that 2004 analysis.
Those researchers said in their 2015 report: Through our literature review we discovered that a profound piece of information was missing: the assessment or screening of sexual behavior and dysfunction, resulting in a lack of evidence-based knowledge about these issues in the adolescent population.
“This was concerning given the high prevalence of sexual side effects seen among adults taking SSRIs.”